The Annals of Probability

A Lamperti-type representation of continuous-state branching processes with immigration

M. Emilia Caballero, José Luis Pérez Garmendia, and Gerónimo Uribe Bravo

Full-text: Open access


Guided by the relationship between the breadth-first walk of a rooted tree and its sequence of generation sizes, we are able to include immigration in the Lamperti representation of continuous-state branching processes. We provide a representation of continuous-state branching processes with immigration by solving a random ordinary differential equation driven by a pair of independent Lévy processes. Stability of the solutions is studied and gives, in particular, limit theorems (of a type previously studied by Grimvall, Kawazu and Watanabe and by Li) and a simulation scheme for continuous-state branching processes with immigration. We further apply our stability analysis to extend Pitman’s limit theorem concerning Galton–Watson processes conditioned on total population size to more general offspring laws.

Article information

Ann. Probab. Volume 41, Number 3A (2013), 1585-1627.

First available in Project Euclid: 29 April 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60F17: Functional limit theorems; invariance principles

Lévy processes continuous branching processes with immigration time-change


Caballero, M. Emilia; Pérez Garmendia, José Luis; Uribe Bravo, Gerónimo. A Lamperti-type representation of continuous-state branching processes with immigration. Ann. Probab. 41 (2013), no. 3A, 1585--1627. doi:10.1214/12-AOP766.

Export citation


  • Abraham, R. and Delmas, J.-F. (2009). Changing the branching mechanism of a continuous state branching process using immigration. Ann. Inst. Henri Poincaré Probab. Stat. 45 226–238.
  • Aldous, D. (1991). The continuum random tree. II. An overview. In Stochastic Analysis (Durham, 1990). London Mathematical Society Lecture Note Series 167 23–70. Cambridge Univ. Press, Cambridge.
  • Asmussen, S. (2003). Applied Probability and Queues: Stochastic Modelling and Applied Probability, 2nd ed. Applications of Mathematics (New York) 51. Springer, New York.
  • Bertoin, J. (1995). On the local rate of growth of Lévy processes with no positive jumps. Stochastic Process. Appl. 55 91–100.
  • Bertoin, J. (1996). Lévy Processes. Cambridge Tracts in Mathematics 121. Cambridge Univ. Press, Cambridge.
  • Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • Caballero, M. E., Lambert, A. and Uribe Bravo, G. (2009). Proof(s) of the Lamperti representation of continuous-state branching processes. Probab. Surv. 6 62–89.
  • Chaumont, L. and Pardo, J. C. (2009). On the genealogy of conditioned stable Lévy forests. ALEA Lat. Am. J. Probab. Math. Stat. 6 261–279.
  • Chaumont, L. and Yor, M. (2003). Exercises in Probability: A Guided Tour from Measure Theory to Random Processes, via Conditioning. Cambridge Series in Statistical and Probabilistic Mathematics 13. Cambridge Univ. Press, Cambridge.
  • Dawson, D. A. and Li, Z. (2006). Skew convolution semigroups and affine Markov processes. Ann. Probab. 34 1103–1142.
  • Drmota, M. and Gittenberger, B. (1997). On the profile of random trees. Random Structures Algorithms 10 421–451.
  • Duquesne, T. (2009). Continuum random trees and branching processes with immigration. Stochastic Process. Appl. 119 99–129.
  • Duquesne, T. and Le Gall, J.-F. (2002). Random trees, Lévy processes and spatial branching processes. Astérisque 281 vi+147.
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • Fristedt, B. E. and Pruitt, W. E. (1971). Lower functions for increasing random walks and subordinators. Z. Wahrsch. Verw. Gebiete 18 167–182.
  • Fu, Z. and Li, Z. (2010). Stochastic equations of non-negative processes with jumps. Stochastic Process. Appl. 120 306–330.
  • Grey, D. R. (1974). Asymptotic behaviour of continuous time, continuous state-space branching processes. J. Appl. Probab. 11 669–677.
  • Grimvall, A. (1974). On the convergence of sequences of branching processes. Ann. Probab. 2 1027–1045.
  • Itô, K. and McKean, H. P. Jr. (1974). Diffusion Processes and Their Sample Paths, 2nd ed. Die Grundlehren der Mathematischen Wissenschaften 125. Springer, Berlin.
  • Jiřina, M. (1958). Stochastic branching processes with continuous state space. Czechoslovak Math. J. 8 292–313.
  • Kallenberg, O. (1992). Some time change representations of stable integrals, via predictable transformations of local martingales. Stochastic Process. Appl. 40 199–223.
  • Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. Springer, New York.
  • Kawazu, K. and Watanabe, S. (1971). Branching processes with immigration and related limit theorems. Teor. Verojatnost. i Primenen. 16 34–51.
  • Kersting, G. (1998). On the height profile of a conditioned Galton–Watson tree. Preprint.
  • Lambert, A. (1999). The branching process conditioned to be never extinct. Unpublished manuscript.
  • Lambert, A. (2002). The genealogy of continuous-state branching processes with immigration. Probab. Theory Related Fields 122 42–70.
  • Lambert, A. (2007). Quasi-stationary distributions and the continuous-state branching process conditioned to be never extinct. Electron. J. Probab. 12 420–446.
  • Lambert, A. (2008). Population dynamics and random genealogies. Stoch. Models 24 45–163.
  • Lamperti, J. (1967a). Continuous state branching processes. Bull. Amer. Math. Soc. (N.S.) 73 382–386.
  • Lamperti, J. (1967b). The limit of a sequence of branching processes. Z. Wahrsch. Verw. Gebiete 7 271–288.
  • Le Gall, J. F. (1983). Applications du temps local aux équations différentielles stochastiques unidimensionnelles. In Seminar on Probability, XVII. Lecture Notes in Math. 986 15–31. Springer, Berlin.
  • Li, Z. (2006). A limit theorem for discrete Galton–Watson branching processes with immigration. J. Appl. Probab. 43 289–295.
  • Miermont, G. (2003). Self-similar fragmentations derived from the stable tree. I. Splitting at heights. Probab. Theory Related Fields 127 423–454.
  • Ogura, Y. (1969/1970). Spectral representation for branching processes on the real half line. Publ. Res. Inst. Math. Sci. 5 423–441.
  • Pitman, J. (1999). The SDE solved by local times of a Brownian excursion or bridge derived from the height profile of a random tree or forest. Ann. Probab. 27 261–283.
  • Pitman, J. and Yor, M. (1982). A decomposition of Bessel bridges. Z. Wahrsch. Verw. Gebiete 59 425–457.
  • Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • Silverstein, M. L. (1967/1968). A new approach to local times. J. Math. Mech. 17 1023–1054.
  • Whitt, W. (1980). Some useful functions for functional limit theorems. Math. Oper. Res. 5 67–85.
  • Wu, B. (2008). On the weak convergence of subordinated systems. Statist. Probab. Lett. 78 3203–3211.
  • Zanzotto, P. A. (2002). On stochastic differential equations driven by a Cauchy process and other stable Lévy motions. Ann. Probab. 30 802–825.